Alert archive / California / Wind Advisories in 2022

Wind Advisory 40, NWS Las Vegas, NV

November 27, 2022Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Nov 27, 2022, 12:05 PM PST for Inyo County, San Bernardino County, California. It took effect at Nov 28, 2022, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2022, 12:05 PM PST (20:05 UTC)
In effect from
Nov 28, 2022, 10:00 AM PST
Expired
Nov 28, 2022, 10:00 PM PST
In force
12 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 95 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS75 KVEF 272005
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1205 PM PST Sun Nov 27 2022

CAZ523-524-281100-
/O.NEW.KVEF.WI.Y.0040.221128T1800Z-221129T0600Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
1205 PM PST Sun Nov 27 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From 10 AM to 10 PM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Winds this strong could make driving difficult for travelers on
  roads and highways in the area including Interstates 15 and
  40...especially for high profile vehicles and motorcycles.
  Reduced visibility is possible due to blowing dust and sand.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
494 
WWUS75 KVEF 280850
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1250 AM PST Mon Nov 28 2022

CAZ519-281830-
/O.EXA.KVEF.WI.Y.0040.221128T1800Z-221129T0600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
1250 AM PST Mon Nov 28 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-524-281830-
/O.CON.KVEF.WI.Y.0040.221128T1800Z-221129T0600Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
1250 AM PST Mon Nov 28 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 55
  mph expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Winds this strong could make driving difficult for travelers on
  roads and highways in the area including Interstates 15 and
  40...especially for high profile vehicles and motorcycles.
  Reduced visibility is possible due to blowing dust and sand.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
935 
WWUS75 KVEF 281752
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
952 AM PST Mon Nov 28 2022

CAZ519-523-524-290600-
/O.CON.KVEF.WI.Y.0040.221128T1800Z-221129T0600Z/
Eastern Sierra Slopes-Western Mojave Desert-Eastern Mojave Desert-
Including Aspendell, Whitney Portal, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns
952 AM PST Mon Nov 28 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 55
  mph expected. Localized gusts over 60 mph in the Sierra.

* WHERE...Eastern Sierra Slopes and Mojave Desert.

* WHEN...From 10 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Winds this strong could make driving difficult for travelers on
  roads and highways in the area including Interstates 15 and
  40...especially for high profile vehicles and motorcycles.
  Reduced visibility is possible due to blowing dust and sand.


* PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
679 
WWUS75 KVEF 290553
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
953 PM PST Mon Nov 28 2022

CAZ519-523-524-290700-
/O.EXP.KVEF.WI.Y.0040.000000T0000Z-221129T0600Z/
Eastern Sierra Slopes-Western Mojave Desert-Eastern Mojave Desert-
Including Aspendell, Whitney Portal, Barstow, Daggett, 
Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns
953 PM PST Mon Nov 28 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have subsided this evening, so the Wind Advisory has been
allowed to expire on time. Breezy west winds will continue
overnight in the western Mojave Deserts, but will remain sub-
advisory.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 27, 9:27 AM PST, 2 hours 38 minutes earlier.

Area forecast discussion, Nov 27, 9:27 AM PST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
927 AM PST Sun Nov 27 2022

.SYNOPSIS...Generally quiet weather conditions are expected today,
aside from northerly breezes in the Colorado River Valley. A more
potent system will pass by Monday and Tuesday, bringing gusty winds
to the Mojave Desert and cooler temperatures areawide. A pair of
systems forecast to arrive Thursday into the weekend could bring
heavy snow to the Sierra and chances for light rain in the desert.

&&

.UPDATE...Another cool fall day on tap for the area today. Other
than a few high clouds over the far western CWA, skies are clear
and winds are light this morning. High clouds are expected to
spread across the area today and tonight while winds remain light
for most of the region. At last look, temperatures were running a
degree or two warmer than 24 hours ago in the Las Vegas Valley, a
few degrees cooler out near Barstow with lighter winds, and 7-8
degrees warmer in the Colorado River Valley. Low level temperature
inversions are expected to be of sufficient depth to cap daytime
heating again today with the high in Las Vegas expected to be a
touch warmer than yesterday but still struggling to reach 60
degrees. The normal temperatures in Las Vegas for today is 62.
There will be some north breezes in the Colorado River Valley
through around mid afternoon before they decrease.

&&

.PREV DISCUSSION... /issued at 1226 AM PST Sun Nov 27 2022/

.SHORT TERM...through Tuesday night. Another quiet early morning
around our region with clear skies, light winds, and seasonably
chilly temperatures. In the wake of the weak shortwave trough that
passed through Saturday, expect high temperatures today to be a few
degrees cooler, and northerly breezes in the Colorado River Valley.
Things get more interesting Monday as jet stream energy currently
diving down the British Columbia coast pushes south into the western
states, with surface cyclogenesis occurring in the lee of the
Sierra. This sets up a tight west to east pressure gradient across
the Sierra which, along with some funneling through the Tehachapi
Gap, should drive strong westerly surface winds into northwest San
Bernardino County Monday afternoon through Monday night. Considered
issuing a Wind Advisory for this area, and after chatting with
neighboring offices, agreed to let the day shifts do further
coordination. Winds will also increase over the Sierra crest and
possibly on the eastern slopes, although the flow orientation is
less than ideal for a downslope wind event. By Tuesday morning, the
surface low and associated cold front will have pushed south, so the
tight west to east surface pressure gradient will collapse and a
general northwest to southeast gradient will spread through the CWA.
Post-frontal winds do not look impressive, but temperatures will
drop about five to 10 degrees areawide from Monday afternoon to
Tuesday afternoon in the modified polar airmass, so even sub-
advisory winds will feel very chilly.

.LONG TERM...Wednesday through Saturday.

Though there remains a great deal of uncertainty in the long term
forecast regarding impacts, WPC Cluster Analysis as well as GFS and
ECMWF Ensemble mean comparisons indicate an active weather pattern
for the end of next week.

As mentioned in the previous forecast discussion, there look to be
two rounds of weather systems late-week, with the latter one
following in quick succession, continuing into the weekend. The
first system will originate in the Gulf of Alaska, closing off into
an area of low pressure as it scoots southward along the Canadian
coast. Once it approaches the Pacific Northwest, the wave will open
up, digging south before moving inland around northern California.
The exact path of this system is subject to changes between now and
Thursday, but that is the current general trajectory. As it moves
onshore, the GFS IVT plume shows an accompanying atmospheric river
signature pushing into the Pacific Northwest and northern California
Thursday and Friday, with PWATs increasing above seasonal averages
across the Desert Southwest. The majority of precipitation
associated with this system will smack the Sierra Crest and wring
out, with little overflow into the Owens Valley and southern Great
Basin.

As this wave moves onshore, an additional closed low with a similar
track will drop along the western seaboard before becoming an open
wave, pushing into central California next weekend. The GFS IVT
plume shows a fairly robust atmospheric river pushing into the
Desert Southwest associated with this system (only referencing the
GFS as opposed to both the GFS and the ECMWF, as the ECMWF IVT has
not initialized since 00Z 11/24). This system will have a more
favored trajectory to bring moisture up and around the Sierra Crest
and into the Mojave Desert, with the GFS Integrated Water Vapor
showing a moisture creep up the Colorado River Valley into southern
Nevada.

At present, the forecast shows the majority of moisture from these
systems will hit the western slopes of the Sierra, bringing feet of
snow to the peaks and modest overflow into the Owens Valley and
southern Great Basin late-week. QPF will greatly depend on the
strength, position, and timing of both of these systems, so there
will likely be decent variance between now and the middle of next
week.

&&

.AVIATION...For Harry Reid...Light winds generally following diurnal
trends expected through the TAF period. The only exception to this
will be tonight when winds favor a northwesterly direction rather
than the typical southwesterlies. Regardless, speeds remain light
and under 10 knots. Clear skies this morning with high clouds
increasing in the afternoon and overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...For sites outside of the Colorado River Valley, expect
light winds under 10 knots. Wind direction will favor typical
diurnal patterns. For KIFP and KEED, breezy north winds persist
through the morning hours, with speeds at KIFP between 10-15 knots
and 6-10 knots at KEED. Winds begin to taper off in the afternoon
before flipping to the south tonight. Clear skies this morning, with
clouds moving in from the southwest in the afternoon and evening.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

SHORT TERM...Morgan
LONG TERM...Varian
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.